Q: I recently read that diclofenac can cause atrial fibrillation, heart attacks, heart failure and strokes. I assume that this is from oral diclofenac.
Last year I was diagnosed with an ulcer as a result of taking the NSAID Lodine XL for decades. The ulcer has healed, but I can no longer take any NSAID for my severe arthritis pain.
I have been using diclofenac gel for the inflammatory arthritis in my feet. The route of administration is quite different from diclofenac pills. Does the gel pose the same risk?
A: The study you refer to was published in The BMJ (Sept. 4, 2018). Danish researchers reported that oral diclofenac (Cataflam, Voltaren) increased the risk of the side effects you mention.
Topical diclofenac (patches, spray and gel) appears to offer good pain relief without causing severe digestive irritation or ulcers (British Journal of Sports Medicine, May 2018). The authors of this systematic review are a bit cautious about cardiovascular safety, suggesting that further studies are needed.
The Food and Drug Administration requires a black box in the prescribing information for Voltaren Gel. It warns about the dangers of serious cardiovascular and gastrointestinal reactions in the same language used for diclofenac pills.
You can learn more about topical NSAIDs and other ways to ease joint pain in our “eGuide to Alternatives for Arthritis.” This online resource is available at www.PeoplesPharmacy.com.
Q: You have had some people ask questions about dry nasal passages. My father used oxygen for his congestive heart failure, and as a result he, too, struggled with dry nostrils.
His hospice nurse had me use K-Y Jelly in his nose because it is water-soluble. She told me that Vaseline could be inhaled into his lungs and get stuck there with no way to dissolve. Your readers might have an easier time finding K-Y Jelly than the Ayr Saline Nasal Gel you previously suggested.
A: Although many people have written to tell us that they use petroleum jelly in their dry noses, pulmonologists discourage such oil-based lubricants. K-Y Jelly is water-based, as you noted, and should not pose the same hazard.
Q: For years I carefully kept my salt intake as low as possible. At the table and in cooking, I used light salt (only half sodium chloride) from a small shaker.
One day my sodium level dropped to 125 and I started jerking and was near convulsions. After an ambulance ride to the emergency room, I learned how important it is to watch your salt intake. I was told by the hospital doctor to drink less water so as not to lose too much sodium through my urine.
The emergency-room doctor also told me to eat extra table salt. When my sodium finally reached 134, which is only one point lower than the normal range, I started feeling so much better.
I have had three close friends who also were rushed to the hospital because of low sodium. One lady landed in intensive care. She went into convulsions and died with a sodium level of 120. I’d like to warn everyone to be sure to have the doctor check sodium along with your usual blood tests. As long as I keep my sodium level in range I am fine.
A: People have been urged to reduce their salt intake as much as possible, but sodium is essential for health. The normal range is between 135 and 145. When sodium falls too low (hyponatremia), it can be a life-threatening emergency.
Certain medications can deplete the body of this mineral. Some diuretics, SSRI antidepressants, anticonvulsants and proton pump inhibitors can lower sodium levels.